In a family of compact, canonically polarized, complex manifolds the first variation of the lengths of closed geodesics is computed. As an application, we show the coincidence of the Fenchel–Nielsen and Weil–Petersson symplectic forms on the Teichmüller spaces of compact Riemann surfaces in a purely geometric way. The method can also be applied to situations like moduli spaces of weighted punctured Riemann surfaces, where the methods of Kleinian groups are not available.
Cite this article
Reynir Axelsson, Georg Schumacher, Geometric approach to the Weil–Petersson symplectic form. Comment. Math. Helv. 85 (2010), no. 2, pp. 243–257DOI 10.4171/CMH/194